Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 254, NWS St. Louis, MO

June 9, 2011Pike County, Ralls County, Missouri; Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2011, 6:26 PM CDT for Pike County, Ralls County, Missouri; Pike County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 6:26 PM CDT (23:26 UTC)
Expired
Jun 9, 2011, 6:56 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Pike County, IL, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:43 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS53 KLSX 092326
SVRLSX
ILC149-MOC163-173-100015-
/O.NEW.KLSX.SV.W.0254.110609T2326Z-110610T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHEASTERN PIKE COUNTY IN NORTHEAST MISSOURI...
  NORTHEASTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 715 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED NEAR HANNIBAL...AND MOVING EAST AT 20 MPH.

  THERE HAVE BEEN NUMEROUS REPORTS OF UP TO PING PONG SIZE HAIL AND
  LARGE TREES BEING BLOWN DOWN NEAR RENSSELAER AND HANNIBAL WITH 
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LOUISIANA...BARRY...ATLAS...PIKE...ILASCO...SAVERTON...HULL...
  KINDERHOOK...ASHBURN...NEW CANTON...EL DARA AND ROCKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3972 9085 3940 9103 3958 9150 3969 9138
      3969 9131 3972 9135
TIME...MOT...LOC 2321Z 288DEG 19KT 3964 9134
WIND...HAIL 70MPH 1.50IN

$$

BRITT
2 follow-up statements
116 
WWUS53 KLSX 092342
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT THU JUN 9 2011

ILC149-MOC163-173-100015-
/O.CON.KLSX.SV.W.0254.000000T0000Z-110610T0015Z/
PIKE IL-PIKE MO-RALLS MO-
642 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN PIKE 
COUNTY IN WEST CENTRAL ILLINOIS...AND NORTHEASTERN RALLS AND 
NORTHEASTERN PIKE COUNTIES IN NORTHEAST MISSOURI UNTIL 715 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
MILES EAST OF NEW LONDON...OR 10 MILES SOUTHEAST OF HANNIBAL...MOVING
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  LOUISIANA...BARRY...PIKE...ATLAS...KINDERHOOK...ASHBURN...NEW
  CANTON...EL DARA AND ROCKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3972 9085 3940 9103 3956 9145 3969 9138
      3969 9131 3972 9135
TIME...MOT...LOC 2341Z 288DEG 19KT 3961 9121
WIND...HAIL 70MPH 1.00IN

$$

BRITT
418 
WWUS53 KLSX 092356
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT THU JUN 9 2011

ILC149-MOC163-173-100006-
/O.CAN.KLSX.SV.W.0254.000000T0000Z-110610T0015Z/
PIKE IL-PIKE MO-RALLS MO-
656 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND NORTHEASTERN RALLS AND NORTH CENTRAL PIKE
COUNTIES IN NORTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.

LAT...LON 3972 9085 3940 9103 3956 9145 3969 9138
      3969 9131 3972 9135
TIME...MOT...LOC 2356Z 288DEG 19KT 3959 9111

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:25 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 9, 6:25 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT THU JUN 9 2011

.DISCUSSION...
/237 PM CDT THU JUN 9 2011/

FCST FOCUS WILL REMAIN TSRA CHANCE THRU THE WEEKEND.

OUTFLOW FROM THIS MORNINGS CONVECTION SEEMS TO HAVE WASHED OUT
WITH LITTLE MORE THAN SOME CU TO DETERMINE THE LOCATION...EXCEPT
FOR THE WRN PORTIONS OF THE OF THE OUTFLOW WHERE SELY WINDS N OF
THE BOUNDARY ARE HELPING WITH LOW LEVEL CONVERGENCE. BELIEVE THIS
WILL BE THE FOCUS FOR SOME TSRA DEVELOPMENT THIS EVENING.

TSRA ACTIVITY SHUD LIFT NWD TONIGHT AS THE UPR LOW APPROACHES WITH
THE SFC CYCLONE DEEPENING AND WRMFNT LIFTING NWD AS WELL. WILL
KEEP BULK OF THE POPS ACROSS NRN PORTIONS OF THE CWA WITH SOME
CHANCES INTO CNTL MO.

THE SFC LOW CURRENTLY OVER S CNTL KS WILL MOVE NEWD WITH ADJACENT
CDFNT GRADUALLY MOVING SWD THRU THE CWA SOMETIME FRI. MDLS
INDICATE ANOTHER SFC LOW WILL MOVE ALONG THIS FNT ON
SAT...EVENTUALLY PUSHING THE FNT S OF THE CWA BY SAT EVENING. THIS
SHUD ALLOW FOR A COOLER WEEKEND AS THE SFC RIDGE SETTLES INTO THE
AREA.

A WRMFNT WILL QUICKLY LIFT NWD SAT NIGHT INTO SUN AS A S/W ROUNDS
THE TOP OF THE UPR RIDGE. THIS S/W SEEMS TO BE SOMEWHAT CONVECTIVE
INDUCED AND CONFIDENCE ON THIS FEATURE IS SOMEWHAT LOW BECAUSE OF
THAT. HOWEVER...WITH GOOD MDL CONSENSUS...IS DIFFICULT TO RULE
OUT.

FOR THE EXTD...MDLS CONTINUE TO BE IN GOOD AGREEMENT WITH
PLACEMENT OF LARGE SCALE FEATURES. AMOUNT OF TSRA DEVELOPMENT IS
DIFFERENT BETWEEN THE ECMWF AND GFS...WITH THE GEM HAVING VERY
LITTLE IN THE WAY OF TSRA WITH FNTS. TRIED TO TAKE A BLEND OF MDLS
FOR THE EXTD...WHICH MAKES IT DIFFICULT TO FIND A COMPLETELY DRY
PERIOD WITH THE NUMBERS OF SYSTEMS POTENTIALLY AFFECTING THE AREA.
THE BULK OF THE POPS ARE DUE TO DIFFERENCES IN TIMING OF SYSTEMS.

NEXT WEEKS SHUD START OFF RATHER COOL...BUT TEMPS SHUD QUICKLY
MODERATE. TRENDED TWD THE WARMER MOS AS ANY BREAKS IN CLOUDS SHUD
ALLOW TEMPS TO QUICKLY JUMP.

TILLY

&&

.AVIATION...
/625 PM CDT THU JUN 9 2011/

VFR CONDITIONS WILL PREVAIL AREAWIDE THRU MUCH OF THE VALID TAF
PERIOD. EFFECTIVE FRONT HAS SETUP ALONG THE OLD OUTFLOW BOUNDARY
OVER NRN MO AND CNTRL IL AND WILL BE THE PRIMARY FOCUS FOR NEW
TSRA DEVELOPMENT. THERE ARE OTHER ILL DEFINED OUTFLOW BOUNDARIES
OVER THE FA...BUT NOT EXPECTING THESE TO FIRE OFF STORMS WITH CU
FIELDS DISSIPATING. THEREFORE...WILL RESTRICT PCPN CHCS TO JUST
KUIN UNTIL MID FRIDAY AFTN...WHEN A MORE NE-SW ORIENTED CDFNT WILL
BEGIN ITS SLOW SWEEP THRU THE FA. TSRA SHOULD HOLD OFF ON GETTING
IN THE STL METRO AREA UNTIL FRIDAY EVENING...ALTHOUGH CANNOT FULLY
RULE OUT A RENEGADE CELL OR TWO THAT DEVELOPS OUT AHEAD OF THE
MAIN LINE. BUT FEEL PROB IS TOO LO TO INCLUDE IN TAF. SFC WNDS
THAT ARE EITHER LGT/VRBL OR MAINLY SOME SELY DIRECTION WILL BECOME
S...THEN SW AS FRONT PUSHES TO THE N OF THE AREA.

SPECIFICS FOR KSTL...VFR CONDITIONS WILL PREVAIL THRU THE VALID
TAF PERIOD. SFC WNDS ARE HARD TO GAGE THIS EVENING AS EFFECTIVE
FRONT APPROACHES FROM THE N...BUT WILL BE LIGHT EITHER WAY.
BELIEVE THIS BOUNDARY WILL STAY TO THE N OF THE AIRPORT BUT WILL
NEED TO MONITOR CLOSELY AS IT MAY SPARK SOME TSRA THIS EVENING IF
IT GETS TOO CLOSE. OTHERWISE...LOOK FOR DRY WX UNTIL FRIDAY
EVENING ALTHOUGH ISOLD TSRA MAY OCCUR FRIDAY AFTN WELL OUT AHEAD
OF MAIN CDFNT...BUT PROB TOO LO TO MENTION.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 9, 4:00 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU JUN 9 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...GENERALLY
ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. SOME OF THE STORMS COULD BE SEVERE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FOR
THURSDAY THROUGH MONDAY. SOME OF THESE STORMS COULD BE SEVERE
ON FRIDAY AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ARE
ASKED TO REPORT ANY OBSERVED SEVERE WEATHER.

TILLY

In the hours before

Local storm report, Jun 9, 6:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
610 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 SSW HANNIBAL          39.70N  91.39W
06/09/2011  E0.88 INCH       MARION             MO   TRAINED SPOTTER

            AT HUCKLEBERRY PARK.

&&

BYRD
Local storm report, Jun 9, 6:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             3 SW HANNIBAL           39.68N  91.42W
06/09/2011  E1.00 INCH       RALLS              MO   TRAINED SPOTTER

&&

DYE
Local storm report, Jun 9, 6:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             1 NW HANNIBAL           39.71N  91.39W
06/09/2011  M1.00 INCH       MARION             MO   TRAINED SPOTTER

            AT THE INTERSECTION OF U.S. HIGHWAY 61 AND WEST ELY
            ROAD.

&&

BYRD
Local storm report, Jun 9, 6:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     3 SW HANNIBAL           39.68N  91.42W
06/09/2011  E60 MPH          RALLS              MO   TRAINED SPOTTER

            RELAYED BY MARION COUNTY 991 CALL CENTER.

&&

GOSSELIN
Local storm report, Jun 9, 6:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     2 N NEW LONDON          39.61N  91.40W
06/09/2011  E80 MPH          RALLS              MO   TRAINED SPOTTER

            ESTIMATED 70 TO 80 MPH WINDS.

&&

BYRD
Local storm report, Jun 9, 6:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     HANNIBAL                39.71N  91.38W
06/09/2011  E70 MPH          MARION             MO   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND JUST SOUTH OF HANNIBAL MISSOURI
            NEAR HIGHWAY 61. 2 FOOT DIAMETER TREE UPROOTED.

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:41 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby64 min
Jun 9, 4:06 PM CDTSevere Thunderstorm WarningLSXShelby39 min
Jun 9, 4:36 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby39 min
Jun 9, 5:09 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby51 min
Jun 9, 5:54 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.